Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 202, NWS Bismarck, ND

August 4, 2006McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2006, 7:35 PM CDT for McIntosh County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2006, 7:35 PM CDT (00:35 UTC)
Expired
Aug 4, 2006, 8:15 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 5:11 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3477 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:10 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 3:10 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT FRI AUG 4 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A SURFACE LOW...OVER WESTERN NORTH DAKOTA...AND ITS ATTENDANT WARM
AND COLD FRONTS WILL PROVIDE FOCUS FOR THUNDERSTORMS STATEWIDE
TONIGHT...AND IN MY EXTREME EASTERN FORECAST AREA SATURDAY MORNING.
CAPPING IN THE WARM SECTOR IS STRONG BUT WE MAY YET STILL REACH
CONVECTIVE TEMPERATURES. AN IMPULSE MOVING EAST ACROSS SASKATCHEWAN
MAY LIGHT UP ACTIVITY AGAIN NORTH OF THE WARM FRONT...NEAR THE
INTERNATIONAL BORDER. IN THE FAR WEST THE ARRIVAL OF THE COLD FRONT
MAY ALSO SET OFF STORMS. UPPER LEVEL RIDGE BUILDING SATURDAY
AFTERNOON WILL DRY THE WEATHER OUT AGAIN. THE RIDGE WILL REMAIN IN A
FAVORABLE POSITION FOR CONTINUED DRYING UNTIL MONDAY NIGHT WHEN
RETURNING MOISTURE MAY DESTABILIZE THE ATMOSPHERE. WILL WAIT A
COUPLE OF MORE MODEL RUNS TO CONFIRM THIS SCENARIO BEFORE PUTTING IN
POPS FOR MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT
EXTENDED FORECAST CONTINUES WITH A SURFACE FRONTAL SYSTEM MID-WEEK
THAT WILL BE THE FOCUS OF MUCH WARMER TEMPERATURES ONCE AGAIN AND
THE CHANCE FOR SHOWERS AND THUNDERSTORM TUESDAY NIGHT AND WEDNESDAY.
MAX TEMPS INCREASED SLIGHTLY FROM GUIDANCE DUE TO THE CONTINUED
DROUGHT CONDITIONS. UPPER LEVEL RIDGE BREAKS DOWN WITH THE
THUNDERSTORMS BUT REBUILDS QUICKLY TO THE WEST. LATE IN THE PERIOD
MODEL INCONSISTENCIES INCREASE AND CONFIDENCE DECREASES.

&&

.FIRE WEATHER...
RHS OF 20 PERCENT AND POST COLD FRONTAL WINDS OF 20 TO 30 MPH WILL
REQUIRE A RED FLAG WARNING FOR THE SOUTHWEST AND SOUTH CENTRAL
SATURDAY AFTERNOON AND EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NDZ019-NDZ020-NDZ034-NDZ035-NDZ036-NDZ042-NDZ045-NDZ046-NDZ047-
NDZ050.

RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ TO 9 PM CDT /8 PM
MDT/ SATURDAY FOR NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-
NDZ031-NDZ032-NDZ033-NDZ034-NDZ035-NDZ036-NDZ040-NDZ041-NDZ042-
NDZ043-NDZ044-NDZ045-NDZ046-NDZ047-NDZ050.

&&

RSL/CP
Hazardous weather outlook, Aug 4, 4:43 AM CDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
443 AM CDT FRI AUG 4 2006

NDZ001-002-009-010-017-018-031>033-040-041-043-044-050945-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
443 AM CDT FRI AUG 4 2006 /343 AM MDT FRI AUG 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER..SOME
THUNDERSTORMS MAY CONTAIN WIND GUSTS UP TO 50 MPH.

DRY THUNDERSTORMS MAY ALSO DEVELOP...MAINLY IN SOUTHWEST NORTH
DAKOTA. THIS COULD BE A CONCERN DUE TO THE POSSIBLE IGNITION OF
WILDFIRES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL DEVELOP BEHIND A DEPARTING LOW PRESSURE SYSTEM
ON SATURDAY. THE STRONG WINDS...GUSTS UP TO 50 MPH...AND LOW
RELATIVE HUMIDITIES COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS.
THE BIGGEST CONCERN WILL BE IN THE SOUTHWEST AND SOUTH
CENTRAL...WHERE VERY DRY RANGE CONDITIONS ARE PRESENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NDZ019>022-034>036-042-045>047-050-050945-
MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-
EMMONS-LOGAN-MCINTOSH-
443 AM CDT FRI AUG 4 2006 /343 AM MDT FRI AUG 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY SOUTH WINDS...VERY LOW RELATIVE HUMIDITIES AND THE
THREAT FOR DRY THUNDERSTORMS WILL CREATE DANGEROUS FIRE WEATHER
CONDITIONS TODAY. A RED FLAG WARNING HAS BEEN ISSUED DUE TO THIS
CONCERN.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A TROUGH OF LOW
PRESSURE. SOME THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH
DAMAGING WIND BEING THE LARGEST CONCERN...ALTHOUGH WIDESPREAD
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL DEVELOP BEHIND A DEPARTING LOW PRESSURE SYSTEM
ON SATURDAY. THE STRONG WINDS...GUSTS UP TO 50 MPH...AND LOW
RELATIVE HUMIDITIES COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS.
THE BIGGEST CONCERN WILL BE IN THE SOUTHWEST AND SOUTH
CENTRAL...WHERE VERY DRY RANGE CONDITIONS ARE PRESENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NDZ003>005-011>013-023-025-037-048-051-050945-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-WELLS-FOSTER-
STUTSMAN-LA MOURE-DICKEY-
443 AM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY WARM FRONT AND ADVANCING TROUGH OF LOW
PRESSURE WILL LEAD TO THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT.
SOME THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS WILL DEVELOP BEHIND A DEPARTING LOW PRESSURE SYSTEM
ON SATURDAY. THE STRONG WINDS...GUSTS UP TO 50 MPH...AND LOW
RELATIVE HUMIDITIES COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS.
THE BIGGEST CONCERN WILL BE IN THE SOUTH CENTRAL...WHERE VERY DRY
RANGE CONDITIONS ARE PRESENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

JC

In the hours before

Local storm report, Aug 4, 5:12 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
512 PM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             18 SW BISMARCK          46.62N 101.04W
08/04/2006  E0.75 INCH       MORTON             ND   TRAINED SPOTTER

&&

VJENSEN
Local storm report, Aug 4, 6:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     LINTON                  46.27N 100.23W
08/04/2006  E70 MPH          EMMONS             ND   LAW ENFORCEMENT

            TSTM WINDS UPROOTED TREES AND DIME SIZE HAIL IN TOWN.

&&

VJENSEN
Local storm report, Aug 4, 7:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            LINTON                  46.27N 100.23W
08/04/2006                   EMMONS             ND   LAW ENFORCEMENT

            STREET FLOODING IN LOW LYING AREAS WITH WATER OVER CURBS
            UP TO NEAR BUSINESSES.

&&

VJENSEN
Local storm report, Aug 4, 7:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     SELFRIDGE               46.04N 100.92W
08/04/2006                   SIOUX              ND   LAW ENFORCEMENT

            GRAIN BINS OVERTURNED ALONG WITH TREES DOWN AND WITH
            TREES ON TOP OF CARS.

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:05 PM CDTFlash Flood WarningBISEmmons, Sioux3 hr
Aug 4, 7:18 PM CDTSevere Thunderstorm WarningBISEmmons57 min
Aug 4, 8:16 PM CDTSevere Thunderstorm WarningBISMcIntosh29 min
Aug 5, 4:43 AM CDTWind AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more15 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.